MAUDE Adverse Event Report: BERLIN HEART GMBH CONNECTOR SET FOR CANNULAS Ø 6/9 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH CONNECTOR SET FOR CANNULAS Ø 6/9 MM; VENTRICULAR ASSIST DEVICE
Model Number A06-009
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh (manufacturer).The excor connector for cannula set was in use from (b)(6) 2016 (84 days).The site has refused to return the affected pump and connecting set.The site has discarded the blood pump and the connecting set.However, according to the attending surgeon the nurses have witnessed the patient chewing on the cannula and connector in the past.This event was not witnessed, but the evening of the event a nurse noted blood on the outside of the pump and connector as well as in the patient's mouth.Therefore, according to the information provided by the site, the tube may have leaked due to the patient chewing the tubing.This was the same connecting set (lot # 00047453) involved in similar incident reported in mdr 3004582654-2016-00015.After the incident occurred on (b)(6) 2016, the site has reused the connecting set tubing, after trimming off the compromised section of the connector set tubing.Based on investigation finding for the complaint reported in mdr 3004582654-2016-00015, manufacturer concluded that connecting set tubing initially damaged by an external cut and also identified an imprint of unknown origin.Therefore, it was a high possibility that the patient chewing the tubing may have contributed to tubing damage in both incident.
 
Event or Problem Description
Berlin heart clinical affairs (ca) called the site on (b)(6) 2016 to inquire about a pump changed that occurred on (b)(6) 2016 on a patient supported in lvad configuration.The site stated that the pump was changed on (b)(6) 2016 at 2100 hours due to a leak in the connecting set tubing, which was connected to outflow side of the pump.The site thought that leak was caused by the patient chewing on the tubing.According to the attending surgeon, the nurses have witnessed the patient chewing on the cannula and connector in the past.This event was not witnessed, however, the evening of the event a nurse noted blood on the outside of the pump and connector as well as in the patient's mouth.A tegaderm was placed over the compromised area of the connector and an emergent pump change was performed.The site has changed the connecting set as well.However, site has discarded the pump and the connecting set.There was no harm to the patient and the patient tolerated the pump change well, with no untoward effects issues.
 
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh (manufacturer).The site returned the exchanged blood pump and the connecting set to berlin heart only on (b)(6) 2016.In the initial evaluation of the returned connecting set by the manufacturer, it was observed that the tubing length was shorter than original and cuts were uneven in appearance.The manufacturer visually inspected the returned connecting set tubing under a microscope.Through microscopic analysis, a small incision was detected on the outer surface of the tubing close to edge of the connector and also detected two closely spaced imprints on the outside of the tubing.A leak through the incision was confirmed using the bubble test.Based on the appearance of the tubing damage, the damage appears to be created by external object.According to the information provided by the site, the tube may have leaked due to the patient chewing the tubing.However, the manufacturer is not able to reach any conclusion on exact cause for the connecting set tubing disruption.

Brand Name
CONNECTOR SET FOR CANNULAS Ø 6/9 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key5619782
Report Number3004582654-2016-00017
Device Sequence Number306644
Product Code DSQ
UDI-Device Identifier04260090040591
UDI-Public04260090040591
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
H100004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 04/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2018
Device Model NumberA06-009
Device Catalogue NumberA06-009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/29/2016
Supplement Report FDA Received Date07/05/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 MO
Patient Weight9